A startling new side effect has been announced by The FDA concerning one of the newest antiepileptic drugs. They recently warned consumers in an official Drug Safety Communication that the anti-seizure drug ezogabine (Potiga) can cause skin and eye discoloration.
Use of the antiepileptic drug may cause blue skin discoloration on or around the lips, in nail beds on fingers and toes, and potentially on the face and legs. Discoloration on the white of the eye and inside the eyelids has also been reported, the agency has announced.
The seizure treatment may also induce pigment changes in the retina, which may result in serious eye disease with loss of vision, the communication cautioned.
Ezogabine, formerly known as retigabine, received FDA approval as Potiga for adjunctive treatment of partial-onset seizures in adults on June 10, 2011.
To date, approximately 2900 patients have received a prescription for ezogabine in the United States and 6000 globally. Blue-gray pigmentation, observed on the sclera and conjunctiva, lips, nail beds of fingers and toes, and more widespread on the body, has occurred in 38 (6.3%) of 605 patients followed in clinical trials. Nearly all of the patients who had skin discoloration, 36 of 38 (95%), had taken the drug for at least 2 years.
Does Antiepileptic Drug Cause Permanent Damage?
It is not known if these changes are permanent or if the retinal pigment changes caused by use of the drug can lead to vision problems. The skin discoloration generally occurred after 4 years of treatment with the drug, according to the FDA, but has appeared earlier in some patients. In some instances, retinal abnormalities have been noted without accompanying skin discoloration.
Of 36 patients still in ongoing studies who had eye examinations, 11 (31%) had retinal pigment abnormalities. Four of the 11 (36%) did not have skin discoloration. Although 5 patients had worse than 20/20 visual acuity, baseline values for visual acuity were not available for comparison. Consequently, it is not known whether the retinal pigment changes resulted in visual loss. One patient, who received a full panel of retinal tests, had findings consistent with “retinal dystrophy.” All cases of retinal abnormalities were exposed to ezogabine for at least 3 years.
Antiepileptic Drug Precautions
The FDA recommended that patients taking ezogabine, or who are about to start treatment with the drug, receive an eye examination and periodic examinations afterward. Patients who experience decreased visual acuity or skin discoloration should cease using the drug unless there are no alternative medications.
However, patients should not cease use of the drug without consulting a healthcare professional, as halting use of anti-seizure drugs can precipitate withdrawal seizures, which can be fatal, the FDA warned.
According to the announcement the FDA does not currently know if these changes are reversible. FDA is working with the drug manufacturer Valeant Pharmaceuticals of Quebec to gather and evaluate all available information to better understand these events. And they will update the public when more information is available.